Alert archive / Florida / Rip Current Statements in 2013
Rip Current Statement 45, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Dec 14, 2013, 1:50 AM CST for 4 counties in Florida. It took effect at Dec 14, 2013, 9:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2013, 1:50 AM CST (07:50 UTC)
- In effect from
- Dec 14, 2013, 9:00 AM CST
- Expired
- Dec 14, 2013, 8:00 PM CST
- In force
- 11 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS42 KTAE 140750 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 250 AM EST SAT DEC 14 2013 ...A HIGH RISK IS IN EFFECT FOR RIP CURRENTS ALONG THE BEACHES FROM WALTON TO FRANKLIN COUNTY... .AHEAD OF A STRONG COLD FRONT CROSSING EASTWARD THROUGH TONIGHT... WINDS WILL CONTINUE TO VEER AND BECOME BREEZY WITH WAVE HEIGHTS INCREASING TO 4 TO 5 FEET. THIS COMBINATION WILL CREATE A HIGH RISK OF RIP CURRENTS FOR WALTON COUNTY BEACHES AND LIKELY FOR OTHER BEACHES EASTWARD TO FRANKLIN COUNTY UNTIL THE FRONT PASSES AND WINDS REVERT TO OFFSHORE. FLZ108-112-114-115-150200- /O.NEW.KTAE.RP.S.0045.131214T1500Z-131215T0200Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN- 250 AM EST SAT DEC 14 2013 /150 AM CST SAT DEC 14 2013/ ...HIGH RIP CURRENT RISK IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP CURRENT RISK...WHICH IS IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING THROUGH THIS EVENING. * WAVES AND SURF...UP TO 4 TO 5 FEET. * WIND...ONSHORE 10 TO 15 MPH INCREASING TO 15 TO 20 MPH WITH HIGHER GUSTS PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. $$ BLOCK
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Dec 13, 7:33 PM CST, 6 hours 17 minutes earlier.
Area forecast discussion, Dec 13, 7:33 PM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 833 PM EST Fri Dec 13 2013 .UPDATE... Near term and aviation sections. && .NEAR TERM Rest of Tonight... The 00Z surface analysis shows an area of low pressure in north, central Texas. As a cold front continues to develop over the Southern Plains with this low, the system will quickly progress eastward, reaching our forecast area tomorrow. With cloud cover already building ahead of the frontal system, overnight temperatures wont drop much further from where they are now. Chances of rain over our western forecast zones will start after midnight, although the heaviest rain wont start until after sunrise. Isolated thunderstorms will be possible, especially along the coast and over the Gulf waters. && .SHORT TERM Saturday through Sunday Night... Models continue to show a rapid increase in moisture over the next 18 hours or so. The 12z sounding from Tallahassee showed a PWAT of just 0.18, or only 22% of normal. Meanwhile, this afternoon, a quick survey of observations over the Gulf of Mexico requires one to go south to around 26N (mid-Gulf) to find the 60 degree surface isodrosotherm. In other words, there is a very dry air mass in place over our local area and much of the eastern Gulf of Mexico, so the atmosphere will have to do a bit of work to create an environment favorable for thunderstorms and heavy rainfall. The latest numerical model guidance continues to insist that higher dewpoints will surge into the area tomorrow morning. The low-level flow over the Gulf is expected to be fairly weak, so moisture advection will be probably not be sufficient alone to bring mid- to-upper 60s dewpoints into our area. However, our offshore buoys are both reporting water temperatures around 75 degrees, so the water remains sufficiently warm to modify the air mass overnight and into tomorrow morning. Our feeling right now is that the models may be overdoing the dewpoints tomorrow over land areas. CIPS analogs of similar events show a mean dewpoint that is a few degrees lower than guidance. Concerns about the quality of moisture return factor into the severe weather threat assessment. The shear profile will be well suited for supercells (embedded in rain, or otherwise) along and ahead of the cold front the question will be whether or not the moisture and instability are sufficient as well. CAM guidance, and even some global models, is focusing the best threat of storms (and severe weather) near the coast. With the thetae gradient along the coast possibly being more pronounced than models are indicating, this leads us to believe that the highest chances of supercells (and thus severe weather) will be focused near the coastal front (within 25 miles of the coast) from Panama City east to Wakulla County. Several CAM runs show updraft helicity values into ranges that typically correspond with a threat of tornadoes, so isolated tornadoes and damaging winds should be the main threat with any severe storm. The timing currently looks to be from around 15-16z in the west, to around 02z in the east. Another reinforcing shot of colder air arrives behind the front later Saturday Night and Sunday, with CAA likely ongoing during the day Sunday. Model forecast soundings also show the possibility of a lingering stratus deck for at least part of the day. So, Sunday appears to be breezy and cool. Sunday Night the pressure gradient stays up so the boundary layer should stay fairly well mixed. However, there may be a chance of a freeze northwest. && .LONG TERM Monday through Friday... Much of the long term period will be dominated by the slow transition of a low-level ridge axis through the forecast area, and the rest of the Southeast. This will equate to a dry forecast with slowly moderating temperatures. && .AVIATION... through 00 UTC Sunday Cloud cover will continue to increase over our region overnight, with ceilings lowering into the MVFR range at all terminals by early morning Saturday. Ahead of a cold front moving through Alabama and the FL Panhandle Saturday morning into the afternoon, showers will increase from west to east across most terminals. Thunderstorms are likely at ECP and TLH in the afternoon and early evening respectively. As a result, MVFR/IFR conditions are likely at all terminals Saturday afternoon, with LIFR conditions possible in any thunderstorms that develop. && .MARINE... Cautionary winds will build tonight ahead of a developing cold front and last through the weekend. The winds may build to borderline advisory levels Sunday in the wake of the front. Winds are expected to be lower by Monday and stay below headline criteria for the remainder of the period. && .FIRE WEATHER... Low level moisture will rapidly increase overnight as a low pressure system and cold front approach the region. Widespread rain is expected on Saturday. Drier and cooler air will move in behind the front for Sunday. However, humidity values are still forecast to remain well above critical values. && .HYDROLOGY... Widespread rainfall is expected Saturday. Total QPF amounts will average 1 to 2 inches with localized higher amounts. The best chance of localized flooding would be in urban areas of north Florida. These rainfall amounts will cause area rivers to rise, and some may approach flood stage. Overall, the threat of flooding is expected to be fairly isolated. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 52 72 57 62 34 / 10 90 70 30 10 Panama City 56 71 55 61 38 / 20 90 60 10 10 Dothan 50 68 49 55 32 / 20 80 30 10 10 Albany 50 68 51 58 33 / 20 80 60 10 10 Valdosta 52 73 57 62 34 / 10 70 80 40 10 Cross City 53 76 62 67 37 / 10 60 80 50 10 Apalachicola 57 72 59 64 38 / 10 90 70 30 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Moore SHORT TERM...Lamers LONG TERM...Lamers AVIATION...Wool/Lahr MARINE...Moore/Lamers FIRE WEATHER...Camp HYDROLOGY...Weston/AL
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 9:14 AM CST | Special Marine Warning | TAE | 61 min | |
| Dec 14, 10:04 AM CST | Special Marine Warning | TAE | 56 min | |
| Dec 14, 10:58 AM CST | Special Marine Warning | TAE | 62 min | |
| Dec 14, 11:05 AM CST | Special Marine Warning | TAE | 115 min | |
| Dec 14, 11:50 AM CST | Special Marine Warning | TAE | 115 min | |
| Dec 14, 1:37 PM CST | Special Marine Warning | TAE | 113 min | |
| Dec 14, 1:55 PM CST | Small Craft Advisory | TAE | 24 hr | |
| Dec 14, 2:28 PM CST | Special Marine Warning | TAE | 2 hr | |
| Dec 14, 3:44 PM CST | Special Marine Warning | TAE | 2 hr |
Nearby
Rip Current Statements in Florida, 2013Every rip current statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.